Up until a month ago,I would get sudden urges to sleep. For awhile I thought it was something to do with my blood sugar, but I never got a glucose tolerance test. I thought it was related to my blood sugar because often times after eating a "large meal" or if I felt really full, I would almost immediately become excessively drownsy and inevitably fell asleep afterwards. I put large meal in quotations because I've been struggling with an eating disorder for 6 years now, and I honestly don't know what normal meal portions are, and also because I know my body isn't use to digesting a lot at once. There were other times I would become excessively drowsy too. Last semester, for instance, regardless of how much sleep I got the previous night or how awake I was before I went to class, I would always start to fall asleep. That was happening in the beginning of this semester too. About halfway through one of my classes, I would suddenly fall asleep almost every time we met. I would suddenly get so sleepy that it was almost impossible to not pass out, to the point where id sporadically start jerking while trying to stay awake. I noticed in both classes (they happen to be in the same room) we always turned the lights off to take notes from slides. These urges would also happen in other classes, and throughout random other parts of the day. It would become incredibly inconvenient when I was trying to takes notes in class, do tasks at my job, trying to do homework, of if I had plans to meet someone but fell asleep instead. I don't usually get 8 hours of sleep. I normally get 4-7hrs but its been like that for years. Sometimes I get more, but when I do I still get those sleeping urges. About a month ago I started taking my vyvanse again, and have noticed a decrease in those urges and how bad they are. I still get that feeling sometimes, but it's not as overwhelming and I don't typically fall asleep. Once this semester is over, I want to take a break from my ADD medicine again, but I'm concerned about those sleeping urges. They were a problem for me last summer when I wasn't on my medicine, and even times when I took shorter breaks from it (although I don't think it was a frequent.) I don't know what I should do or if I should even consult a doctor.
I myself take Vyvanse. I take it as drug theropy for Narcolepsy. I was diagnosed about 3-4 yrs ago. Since being on the Vyvanse it has helped me tramendously. Might be something to look into. Is is possible these sleepy episodes were going on for a longer period of time but possibly you though it was due to another reason? My biggest trigger is the car. As soon as I get into a car basically my eyes go shut and am extreamly tired. I have you find a solution soon,
Why are you taking vyvanse? Please do not use this medication indiscriminately.
It could just be that you are tired and need more sleep. Just give yourself more time to sleep/rest. If the symptoms still do not resolve, then you have to get assessed for sleep disorders. Certain sleep disorders like obstructive sleep apnea can cause disturbed sleep and hence the need to sleep more. And others like narcolepsy can cause excessive sleepiness per say.
If it persists or is troublesome consult your doctor for assessment.
What you describe is excessive daytime sleepiness. There are a number of things that may cause it. The most common is sleep apnea; do you snore when you sleep? Do you ever wake up gasping for air?
EDS is also a symptom of Narcolepsy. A sleep disorder where the brain cannot properly regulate the sleep/wake cycles. Do you remember your dreams often? Have vivid dreams? Ever wake up with sleep paralysis? Had vivid dreams that you thought were real but then realized they weren't? Do you dream when you take a short nap, say no more than an hour long?
Have you ever fallen for no reason? Found your knees weak from laughing? Those are symptoms of cataplexy. Which is also a symptom of Narcolepsy. Do you have any trouble with memory? Or do things but don't remember doing them? Have told someone something that they say you all ready told them, but have no memory of doing so?
If you have any of these things, or all. I would suggest looking in to Narcolepsy (or sleep apnea). But the most important thing, even if you don't have any of these symptoms, is to remember that you are experiencing Excessive Daytime sleepiness. This is key when talking to any doctors, because saying you are 'tired' is not the same thing as being extremely exhausted to the point where you can't help but dozing in non-active environments (such as class or while watching tv).
I have just recently experienced overwhelming need for sleep. I get 8 hrs sleep at nite, only to wake up to fall asleep again in 1/2 hr. And manage to sleep another 4hrs, than wake for maybe 2- 4hrs, than down for 12hrs. This has been going on now for only 10 days (so far). The doc. Says I'm fighting a virus, but there are no other systoms as such. I've been lucky to have the week off work (Which they gave me), or I don't think I could work. I'm now worried, what if it takes over my life, does anyone have any ideas?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.